Thunderstorm Wind, Winnebago
- When
- July 24, 4:11 AM CST
- Where
- Winnebago County, Rockford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.270, -89.080
Wind gusts were estimated to 60 mph in Rockford.
A powerful line of thunderstorms moved southeast across northern Illinois during the morning hours of July 24th producing widespread wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A powerful line of thunderstorms moved southeast across northern Illinois during the morning hours of July 24th producing widespread wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 3:11 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 411 AM CDT TUE JUL 24 2012 .MESOSCALE DISCUSSION... 329 AM CDT CONVECTION WILL BE MOVING OVER THE NORTHERN AND EASTERN FORECAST AREA INCLUDING CHICAGO AND ROCKFORD THROUGH MID-MORNING. THERE IS A CHANCE FOR ISOLATED SEVERE STORMS AND EXCESSIVE RAIN...WITH THE LATTER PRIMARILY IN THE METRO AREAS. SEVERAL SHORT WAVES ARE RIDING ATOP THE NORTHERN PERIPHERY OF THE UPPER LEVEL RIDGE THIS MORNING...INCLUDING ONE MOVING ACROSS SOUTHERN MN AS OF 3 AM. THIS HAS HELPED TO FOCUS THE ELEVATED WARM AIR ADVECTION AND IMPROVE THE EFFECTIVE DEEP LAYER SHEAR /40-45 KT/ IN ADVANCE OF IT. A VEERING LOW-LEVEL JET OF AROUND 40 KT IS ORIENTING MORE NORTHEAST AND SHOULD CONTINUE DOING SO THROUGH DAYBREAK BEFORE WEAKENING. ALONG THE NOSE OF THIS IS STEEP ISENTROPIC ASCENT INTO QUITE AN UNSTABLE AIR MASS CHARACTERIZED BY MUCAPE VALUES OF 1500 TO 3000 J/KG FROM SOUTHWEST WI TO FAR NORTHERN IL. THE ONGOING CONVECTION IN SOUTHWEST WI HAS GENERALLY FOLLOWED THE STEERING WINDS NICELY...BUT LATEST SFC OBS AND ARX PROFILER INDICATED THIS HAS DEVELOPED A COLD POOL AND MAY WORK MORE SOUTH OF EAST IN THE UPCOMING COUPLE HOURS. EXPECT TO SEE THIS CONVECTION CONTINUE GIVEN THE ORGANIZATION AND THE SATELLITE/RADAR/ENVIRONMENTAL TRENDS. SCATTERED CONVECTION MAY DEVELOP AHEAD OF THIS...SIMILAR TO WHAT HAS BEEN SEEN BEHIND IT WITHIN THE GENERAL WARM AIR ADVECTION ZONE. SO OVERALL FEEL CONFIDENT WITH BASICALLY CATEGORICAL POPS FOR A PERIOD THIS MORNING EAST OF A BYRON TO MORRIS TO FOWLER LINE. THERE HAVE BEEN NO SEVERE WEATHER REPORTS WITH ONGOING CONVECTION AND JUST ONE RECENT WARNING THUS FAR. CANNOT RULE OUT A FLARE UP OF AN INTENSE STORM OR TWO GIVEN THE SHEAR/INSTABILITY SPECTRUM...BUT IT WOULD SEEM MOST FAVORED PRIOR TO 14Z GIVEN THE PROJECTIONS OF THE LLJ AND EXPLICIT CONVECTION MODELS WHICH SHOW A RAPID WEAKENING OF THE DBZ AFTER THAT TIME. HIGH PRECIPITABLE WATER AIR NEAR TWO INCHES SHOULD MAKE FOR CONTINUE EFFICIENT RAIN PRODUCTION...ALTHOUGH THE MOST ANY UPSTREAM AUTOMATED SITES HAVE SHOWN IS THREE-QUARTERS OF AN INCH PER HOUR. THIS MOISTURE MAY ALSO AID IN WATER LOADING FOR A SEVERE GUST OR TWO. THE CONVECTION IS FAVORED TO SHOW A DOWNWARD TREND FROM MID TO LATE MORNING WITH A WEAKENING LOW-LEVEL JET AND ASSOCIATED MOISTURE TRANSPORT. MTF && .DISCUSSION... 329 AM CDT FORECAST CHALLENGES AFTER MORNING STORMS ARE CONVECTIVE REDEVELOPMENT POTENTIAL THIS AFTERNOON AND AGAIN TONIGHT...FOLLOWED BY HOT WEATHER ON WEDNESDAY. THE UPPER LEVEL RIDGE WILL CONTINUE TO DOMINATE THE WEATHER FOR TWO MORE DAYS BEFORE BEING DAMPENED BY AN UPPER LEVEL WAVE CENTERED OVER ALBERTA THIS MORNING. AT THE SURFACE THIS MORNING...THE COOL FRONT IS DRAPED FROM WEST-TO-EAST NEAR THE IL/WI BORDER AND WILL BE USHERED SOUTHWARD IN PART BY CONVECTION THROUGH THE MORNING. AS HEIGHT FALLS ASSOCIATED WITH THE AFOREMENTIONED UPPER LEVEL LOW SPREAD EASTWARD OVER THE NORTHERN PLAINS TONIGHT...FAIRLY STRONG CYCLOGENESIS FOR SUMMERTIME WILL OCCUR HELPING TO STRENGTHEN THE BOUNDARY AS A WARM FRONT ACROSS IA INTO CENTRAL IL AND IN. THIS WILL LIKELY EVOLVE NORTH RAPIDLY EARLY WEDNESDAY PLACING AT LEAST PART IF NOT THE WHOLE AREA IN A CAPPED AND VERY TOASTY WARM SECTOR. THE COOL FRONT FROM THE LOW WILL PUSH INTO THE AREA EITHER LATE WEDNESDAY NIGHT OR EARLY THURSDAY AND SHIFT EASTWARD. A SECONDARY COOL FRONTAL BOUNDARY WITH DRIER AIR LOOKS TO PASS EARLY FRIDAY BRINGING IN HIGH PRESSURE TO START THE WEEKEND. CONCERNS THIS AFTERNOON CENTER ON THE FRONTAL BOUNDARY AND REMNANT OUTFLOWS. DEW POINTS LAST NIGHT INTO EARLY THIS MORNING IN IMMEDIATE ADVANCE OF THE SFC FRONT HAVE POOLED IN THE MID 70S. WITH SOME MORNING RAIN ACTIVITY AND LIMITED MIXING DUE TO RESIDUAL CLOUD COVER...BELIEVE THAT DEW POINTS WILL NOT DROP MUCH. THIS SHOULD SUPPORT POOLED MODEST MIXED LAYER INSTABILITY OF 1000 TO 2500 J/KG WHERE SOME HEATING CAN OCCUR. THE CONVERGENCE ALONG ANY BOUNDARIES LOOKS TO BE FAIRLY WEAK BY AFTERNOON HOWEVER...SO TOUGH TO SUPPORT ANY POPS HIGHER THAN CHANCE BY AFTERNOON. THIS IS FURTHER THE CASE WITH SHORT WAVE ENERGY...WHICH IS ALSO CHALLENGING TO DEDUCE IN GUIDANCE BY AFTERNOON. IT APPEARS CURRENT WAVE OVER SD EARLY THIS MORNING MAY BE MOVING NEAR THE AREA THIS AFTERNOON. WITH THE MID-LEVEL JET AXIS OVER THE AREA...DEEP LAYER SHEAR REMAINS FAVORABLE FOR ISOLATED SEVERE POTENTIAL IN ANY STORMS THAT CAN DEVELOP. THE MAIN THREAT WOULD SEEM TO BE WIND WITH ANY ORGANIZED CLUSTERS...ALTHOUGH HAIL AND LOCALLY HEAVY RAIN ARE CERTAINLY POSSIBLE AS WELL. FOR TEMPERATURES...THE SOUTHWEST AREA IS FAVORED TO FLIRT WITH THE LOWER 90S AGAIN...ALTHOUGH CONFIDENCE IS LOWERED SOME BECAUSE OF POTENTIAL CLOUDS AND OUTFLOW. ONSHORE FLOW WILL KEEP TEMPERATURES COOLER IN CHICAGO...WHERE SOME PLACES MAY ONLY HOLD STEADY THROUGH THE MORNING. FOR TONIGHT...THE ELEVATED WARM AIR ADVECTION WILL INCREASE RAPIDLY NORTH OF THE BOUNDARY...MOST FOCUSED OVER MN AND WI. THERE IS SOME VARIANCE IN GUIDANCE ON HOW FAR SOUTH THE WARM AIR ADVECTION ZONE AND ELEVATED INSTABILITY GRADIENT IS DEFINED...BUT CAN SEE SOME SCATTERED CONVECTION DEVELOP WITHIN THAT REGION TONIGHT AS THE LOW-LEVEL WINDS INCREASE AND MOISTENING OCCURS NEAR THE BOTTOM OF THE EML. AGAIN...ISOLATED SEVERE POTENTIAL WILL EXIST...MAYBE TRANSITIONING MORE TOWARD HAIL AND WIND WITH SOME ELEVATED SUPERCELL PARAMETERS SHOWING UP. GUIDANCE IS IN IMPROVING AGREEMENT WITH WEDNESDAY BRINGING THE HEAT BACK...AND POTENTIALLY RECORD HEAT AT THAT. THE SYNOPTIC REGIME CONTINUES TO FAVOR 100 DEGREE ANALOGS FOR CHICAGO WITH THE 850 MB AND 925 MB TEMPERATURE MAGNITUDES AND THERMAL RIDGE ORIENTATION. THIS ADVECTION AND SETUP IS HELPED BY AN ANOMALOUS DEEP SURFACE LOW /2 TO 3 STANDARDIZED ANOMALIES BELOW NORMAL FOR JULY/ TO THE NORTH OF THE AREA ON WEDNESDAY AFTERNOON. THE CHALLENGE IS 1. HOW MUCH ANY MORNING CLOUD COVER IN NORTHEAST AREAS WOULD LIMIT INITIAL WARMING AND 2. HOW WILL DEW POINTS TREND THROUGH THE DAY. HAVE BEEN A LITTLE SLOWER TO CLEAR CLOUDS IN NORTHEAST AREAS THAN WHAT GUIDANCE WOULD SAY WITH THE NOCTURNAL WARM AIR ADVECTION AND ANY RAIN POSSIBLY LEADING TO LINGERING CLOUDS. AT THIS POINT THAT PROVIDES A FORECAST OF MID TO UPPER 90S FOR CHICAGO...CLIMBING TO LOW 100S FOR THE FAR SOUTH AND WEST. IF THE MORNING WERE TO BEGIN SUNNY HOWEVER...COULD VERY WELL SEE LOWER 100S IN CHICAGO. FOR DEW POINTS...HAVE ADAPTED A MIXING FROM THE NAM MODEL TO 750 MB FOR THE AFTERNOON...ALONG WITH A BLEND OF THE BETTER PERFORMING MODELS DURING RECENT AFTERNOONS. CONFIDENCE OVERALL ON DEW POINTS THOUGH IS LOWER THAN TEMPERATURES. FORECAST HEAT INDICES CURRENTLY FALL OUT AROUND 105 TO 108 IN SOUTHWEST AREAS TO 100 TO 105 ELSEWHERE. HAVE COLLABORATED WITH NEIGHBORING WFOS TO THE SOUTH AND WEST TO HOLD BACK HERE FOR THE HEAT ADVISORY AT THIS TIME UNTIL CONFIDENCE IS HIGHER...BUT COULD SEE A HEADLINE NEEDED FOR WEDNESDAY. OF NOTE...ITS POSSIBLE SOME AREAS IN THE WEST AND SOUTH APPROACH 105 AIR TEMPERATURE IF BOUNDARY LAYER WINDS ARE HIGH ENOUGH AND ASSOCIATED MIXING OCCURS. THE SURFACE LOW WILL STEER THE COOL FRONT TOWARD THE AREA WEDNESDAY NIGHT AND THROUGH ON THURSDAY. GUIDANCE HAS STRONG MOISTURE TRANSPORT AND SLIGHT COOLING TEMPERATURES ALOFT CONFINED TO NEAR THIS BOUNDARY ON WEDNESDAY EVE...AND GIVEN CAPPED PROFILES OVER THE AREA THE BETTER RAIN CHANCES MAY HOLD BACK TO OVERNIGHT WEDNESDAY NIGHT AND REMAIN IN THE WESTERN AND NORTHERN CWA. AHEAD OF THE BOUNDARY ON THU...ANY DESTABILIZATION THAT CAN OCCUR WILL BE FAVORED FOR POTENTIAL STRONG TO SEVERE STORM DEVELOPMENT...WHICH AT THIS TIME IS ACROSS THE EASTERN FORECAST AREA. HAVE MADE LITTLE CHANGES TO THE EXTENDED WITH AN ACTIVE FIRST 72 HOURS OF THE FORECAST. HAVE BLENDED TEMPERATURES IN WHAT APPEARS TO BE WARMER PERIODS...SUNDAY AND MONDAY...TOWARDS BIAS-CORRECTED GUIDANCE. MTF && .CLIMATE... 329 AM CDT RECORDS HIGHS FOR WEDNESDAY JULY 25TH ARE: CHICAGO 101 /1940/ ROCKFORD 105 /1934/ RECORD WARM LOWS FOR WEDNESDAY JULY 25TH ARE: CHICAGO 77 /1892/ ROCKFORD 76 /1940/ && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 09Z... * SHRA/TSRA EARLY-MID THIS MORNING. * WIND GUSTS OF 35 TO 50+ KT POSSIBLE WITH BOWING THUNDERSTORMS MOVING INTO NORTHERN ILLINOIS. * MVFR...POSSIBLY LOWER...VSBY IN TSRA THIS MORNING. POTENTIAL FOR MVFR/IFR CIGS IN HEAVIER TSRA. * TSRA TUESDAY AFTERNOON AND NIGHT. * WIND TRENDS. BMD //DISCUSSION...UPDATED 06Z... FOCUS IN THE NEAR TERM IS NW TO SE ORIENTED CLUSTER OF SHRA/TSRA EXTENDING INTO SE MN/SW WI. A COOL FRONT CONTINUES TO SLOWLY SAG SOUTH THROUGH WISCONSIN AS WELL. RADAR TRENDS AND LATEST GUIDANCE POINT TO MN/WI ACTIVITY HOLDING TOGETHER AND MOVING SOUTHEAST OVER THE TERMINALS EARLY THROUGH MID THIS MORNING...ROUGHLY 9Z-13Z IN RFD AREA AND 10Z-14Z IN ORD/MDW/DPA/GYY AREA. TIMING MAY NEED REFINING IN 09Z UPDATE OR SOONER...BUT HAVE DECENT CONFIDENCE THAT TERMINALS WILL SEE BOTH SHRA AND TSRA DUE TO LOW LEVEL JET DIRECTING INTO AREA AND PLENTY OF ELEVATED INSTABILITY. THE FRONT DROPPING SOUTH MAY ALSO PROVIDE A FOCUS FOR MAINTAINING THE ACTIVITY. IT IS TOO EARLY TO TELL IF TSRA WILL DEVELOP VARIABLE/GUSTY WINDS...THUS BIGGEST CONCERN IS AT LEAST TEMPORARY MVFR VSBY IN TSRA AND POSSIBLY A FURTHER LOWERING OF CIGS THAN INDICATED IN TAFS IN VERY MOIST AIRMASS. PRIOR TO ARRIVAL OF SHRA/TSRA...CANNOT RULE OUT LIGHT SHRA BREAKING OUT...AND AM ALSO CONCERNED ACTIVITY COULD LINGER LONGER SO CARRIED -SHRA TO 16/17Z AT TAF SITES. WILL NEED TO MONITOR TRENDS. AFTER THE MORNING ACTIVITY...THERE COULD BE ADDITIONAL SHRA/TSRA DURING THE DAY...BUT NOT CONFIDENT ENOUGH FOR MENTION DURING THIS TIME. A BETTER CHANCE MAY EXIST LATER IN THE EVENING AS THE FRONTAL BOUNDARY LIFTS BACK NORTH. INDICATED PROB30 FOR TSRA IN RFD AND ORD TAFS WITH THIS IN MIND. WINDS CURRENTLY ARE VERY LIGHT OUT OF THE WEST WHERE THEY ARE NOT COMPLETELY CALM AND SHOULD REMAIN FAIRLY LIGHT EVEN AS FRONT PUSHES SOUTH THROUGH THE TERMINALS...TURNING WINDS NORTHEAST. WITH SOME SITES NORTH OF MKE REPORTING SLIGHTLY STRONGER NORTHEAST WINDS...WILL NEED TO WATCH FOR THIS OCCURRING AT ORD/MDW/GYY. WINDS WILL STAY MORE NORTHEASTERLY AT THE EASTERN TAF SITES BEFORE BECOMING EAST SOUTHEAST LATE TUESDAY EVENING. THE RFD AREA IS LIKELY TO SEE WINDS EAST-NORTHEAST FOR A TIME AFTER THE FRONTAL PASSAGE...BUT THEN BECOME EASTERLY BY LATE MORNING AND REMAIN SO UNTIL POSSIBLY BECOMING MORE EAST-SOUTHEAST TOMORROW EVENING. RC //ORD AND MDW CONFIDENCE...UPDATED 09Z... * HIGH CONFIDENCE IN SHRA/TSRA OCCURRING AT TERMINALS EARLY THROUGH MID THIS MORNING...MEDIUM CONFIDENCE IN EXACT TIMING AND DURATION. * MEDIUM CONFIDENCE THAT GUSTY NW WINDS WILL REACH TERMINALS...LOW CONFIDENCE ON EXACTLY HOW STRONG THE WINDS WILL BE. * MEDIUM/HIGH CONFIDENCE IN AT LEAST TEMPO MVFR VSBY IN SHRA/TSRA EARLY THROUGH MID THIS MORNING...LOW CONFIDENCE IN IFR VSBY AND LOW CONFIDENCE IN MVFR/IFR CIGS. * LOW CONFIDENCE IN TSRA THIS AFTERNOON AND LOW/MEDIUM CONFIDENCE IN TSRA LATE THIS EVENING. * MEDIUM CONFIDENCE IN WIND TRENDS...WITH LOW CONFIDENCE IN NEEDING TO ADD GUSTS TO TSRA ACTIVITY THIS MORNING. BMD //OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z... WEDNESDAY THROUGH FRIDAY...CHANCES FOR OCCASIONAL TSRA...OTHERWISE VFR. SATURDAY...VFR. SUNDAY...CHANCE FOR TSRA...ESPECIALLY LATE. OTHERWISE VFR. RC && .MARINE... 250 AM CDT A COLD FRONT DROPPING SOUTH ACROSS THE REGION HAS ALL BUT CLEARED FAR SOUTHERN LAKE MICHIGAN WITH NORTHERLY WINDS TAKING HOLD IN THE WAKE OF THE FRONT. THIS MORNING...SHOWERS AND THUNDERSTORMS ARE EXPECTED DEVELOP ALONG AND NORTH OF THE FRONT...IMPACTING THE SOUTHERN THIRD OR SO OF LAKE MICHIGAN. HIGH PRESSURE WILL BUILD ACROSS NORTHERN LAKE MICHIGAN TODAY ALLOWING WINDS TO SUBSIDE ACROSS THE NORTH. WEDNESDAY...LOW PRESSURE WILL DEEPEN OVER THE NORTHERN PLAINS AS IT MOVES INTO THE UPPER MIDWEST AND WESTERN GREAT LAKES REGION. THE FRONTAL ZONE WILL LIFT BACK NORTH WITH SOUTH TO SOUTHEASTERLY WINDS MOVING BACK UP THE LAKE. THE LOW IS FORECAST TO CROSS MIDLAKE LATE WEDNESDAY EVENING CAUSING WINDS TO BECOME NORTHEASTERLY ACROSS THE NORTHERN PORTIONS OF THE LAKE. SOUTHWESTERLY WINDS THE SOUTHERN HALF OF THE LAKE WILL BECOME NORTHWEST AFTER A TRAILING COLD FRONT SWEEPS ACROSS. WINDS WILL INCREASE WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY ACROSS THE NORTHERN PART OF THE LAKE WHERE NORTHEAST WINDS TO 30 KT ARE EXPECTED. ACROSS SOUTHERN LAKE MICHIGAN...20 TO 25 KT OF OFFSHORE FLOW IS POSSIBLE WEDNESDAY EVENING...BUT A STABLE MARINE LAYER SHOULD HELP KEEP WINDS IN CHECK OVER THE OPEN WATERS. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR THE INDIANA AND ILLINOIS NEARSHORE WATERS. ANOTHER WEAKER LOW PRESSURE SYSTEM WILL CROSS THE LAKE THURSDAY NIGHT CAUSING ADDITIONAL SHIFTS IN THE WIND FIELD. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION THIS WEEKEND OFFERING AT LEAST A BRIEF REPRIEVE FROM THE ACTIVE WEATHER. BMD && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 400 AM CDT TUE JUL 24 2012 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 250900- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 400 AM CDT TUE JUL 24 2012 /500 AM EDT TUE JUL 24 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME MAY PRODUCE: DAMAGING WINDS IN EXCESS OF 60 MPH. HAIL TO THE SIZE OF QUARTERS. HEAVY RAINFALL. AREAS AFFECTED AND TIMING: MORNING THUNDERSTORMS WILL MOVE ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA...PRIMARILY NORTH AND EAST OF AN OREGON TO MORRIS ILLINOIS...TO FOWLER INDIANA LINE. THERE IS A RISK OF SEVERE WEATHER WITH THESE STORMS...NAMELY SEVERE WINDS. IN ADDITION...THERE IS A HEAVY RAIN THREAT...WITH THE EXCESSIVE RAIN MORE FAVORED IN URBAN AREAS. FOR THIS AFTERNOON...THE BEST CHANCE FOR THUNDERSTORMS WILL BE MAINLY WEST AND SOUTH OF THE CHICAGOLAND AREA...INCLUDING NORTHWEST INDIANA. THERE IS AGAIN A SLIGHT RISK OF SEVERE STORMS. TONIGHT THE CHANCE FOR STORMS WILL SPREAD BACK NORTH ACROSS THE ENTIRE AREA. ONCE AGAIN ISOLATED SEVERE POTENTIAL WILL EXIST. DISCUSSION: A COOL FRONT MOVING INTO THE AREA THIS MORNING ALONG WITH STRONG WARM AIR ADVECTION IN ADVANCE OF IT WILL CONTINUE SERVING AS A FOCUS FOR STORMS THROUGH THE MORNING HOURS. SUFFICIENT WIND SHEAR AND INSTABILITY ALOFT ALONG WITH ANOMALOUSLY HIGH MOISTURE WILL ALLOW FOR SEVERE STORM AND HEAVY RAIN THREATS. THIS IS ESPECIALLY TRUE IN ANY CLUSTERS OF STORMS WHICH WOULD HAVE THE BEST POTENTIAL FOR PRODUCING SEVERE WINDS. THE FRONT ALONG WITH ANY REMNANT OUTFLOW BOUNDARIES COULD SERVE AS A FOCUS FOR AFTERNOON STORM REDEVELOPMENT WHICH MAY LAST INTO THE EVENING HOURS. LATE TONIGHT...WARM AIR RETURNING NORTHWARD AHEAD OF THE FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR POSSIBLE SCATTERED STORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY. THERE IS A SMALL CHANCE FOR SEVERE STORMS WEDNESDAY MORNING IN AREAS OF FAR NORTHERN AND NORTHEASTERN ILLINOIS. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL WILL BE MAINLY ACROSS NORTHERN ILLINOIS ON WEDNESDAY NIGHT. FOR THURSDAY THE CHANCE FOR SEVERE STORMS WILL SPREAD BACK ACROSS THE ENTIRE AREA. HEAT INDICES TOPPING 105 DEGREES ARE BECOMING MORE LIKELY ACROSS THE AREA ON WEDNESDAY. CHANCES FOR STORMS RETURN LATER SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-250900- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 400 AM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL OCCUR THIS MORNING WITH A CHANCE THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS...ESPECIALLY THIS MORNING...WILL HAVE THE POTENTIAL TO PRODUCE GUSTS UP TO 50 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC THUNDERSTORM CHANCES WILL EXIST WEDNESDAY THROUGH FRIDAY...WITH SOME OF THE STORMS HAVING THE POTENTIAL TO BE SEVERE WITH WIND GUSTS OVER 50 KNOTS POSSIBLE. CHANCES FOR THUNDERSTORMS RETURN SUNDAY NIGHT INTO MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-250900- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 400 AM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL OCCUR THIS MORNING ACROSS THE SOUTHERN HALF OF THE LAKE WITH A CHANCE THIS AFTERNOON. THUNDERSTORM CHANCES WILL SPREAD ACROSS THE ENTIRE LAKE TONIGHT. SOME OF THE STORMS...ESPECIALLY THIS MORNING ACROSS THE SOUTHERN PART OF THE LAKE...WILL HAVE THE POTENTIAL TO PRODUCE GUSTS UP TO 50 KNOTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC THUNDERSTORM CHANCES WILL EXIST WEDNESDAY THROUGH FRIDAY...WITH SOME OF THE STORMS HAVING THE POTENTIAL TO BE SEVERE WITH WIND GUSTS OVER 50 KNOTS POSSIBLE. CHANCES FOR THUNDERSTORMS RETURN SUNDAY NIGHT INTO MONDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MTF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 420 AM CDT TUE JUL 24 2012 ILZ010-019-021-032-033-039-INZ019-241700- LEE-LA SALLE-GRUNDY-LIVINGSTON-IROQUOIS-FORD-BENTON- INCLUDING THE CITIES OF...DIXON...OTTAWA...MORRIS...PONTIAC... WATSEKA...PAXTON...FOWLER 420 AM CDT TUE JUL 24 2012 /520 AM EDT TUE JUL 24 2012/ ...VERY HOT WEATHER RETURNS ON WEDNESDAY... TEMPERATURES REACHING OR EXCEEDING 100 DEGREES ARE LIKELY ON WEDNESDAY ACROSS NORTH CENTRAL AND EAST CENTRAL ILLINOIS INTO NORTHWEST INDIANA. COMBINED WITH THE MOISTURE IN THE AIR...HEAT INDEX READINGS MAY EXCEED 105 DEGREES. THIS CAN ADD EXTRA STRESS TO THE BODY IF YOU WORK OR SPEND TIME OUTSIDE. PLAN AHEAD AND CONSIDER TAKING EXTRA PRECAUTIONS FOR WEDNESDAY. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. MTF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO IL 427 AM CDT TUE JUL 24 2012 ILZ003>006-008-011-012-241130- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-DE KALB-KANE- INCLUDING THE CITIES OF...ROCKFORD...BELVIDERE...WOODSTOCK... WAUKEGAN...OREGON...DEKALB...AURORA 427 AM CDT TUE JUL 24 2012 ...STRONG THUNDERSTORMS MOVING INTO NORTHERN ILLINOIS... AN AREA OF STRONG THUNDERSTORMS IS MOVING INTO NORTHERN ILLINOIS THIS HOUR. GUSTS TO 50 MILES PER HOUR HAVE ALREADY BEEN OBSERVED WITH SOME OF THESE THUNDERSTORMS...WHICH MAY BECOME SEVERE AS THEY CONTINUE ACROSS THE STATE LINE. IN ADDITION TO STRONG GUSTY WINDS...THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF TORRENTIAL RAINFALL. STAY ALERT FOR CHANGING CONDITIONS. BMD
The Milwaukee radar (KMKX), 89 km away, was scanning. The volume nearest the first event began at 10:11 UTC.
34 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to 60 mph in Rockford.
Wind gusts to 67 mph were measured near the intersection of McGuire and Alden Roads.
A corn silo collapsed three miles north of Route 64 and 1st Street.
Numerous trees, tree limbs and power lines were blown down from the north side of Dekalb southeast to the Dekalb airport.
Trees were blown down near Coltonville Road and 1st Street. Another tree was blown down near Bethany Road and 1st Street. The falling trees knocked down power lines.
Wind gusts were estimated to 70 mph at the Kishwaukee Hospital.
A large metal light pole was split and toppled at a gas station near Hillcrest Avenue and 1st Street.
Wind gusts were estimated to 65 mph.
Utility poles were snapped at Kimball Avenue and Bunker Street.
Wind gusts were estimated to 70 mph. Large tree limbs and power lines were blown down across the southside of Elburn.
Large tree limbs were blown down throughout Geneva.
A street light was blown down on Kirchoff Road.
Wind gusts were estimated to 70 mph.
A five inch diameter tree was sheared off, approximately 30 feet in length.
Trees and tree limbs were blown down on the north side of Minooka. One small tree fell onto a house. The roof was torn off a baseball dugout and part of a cinder block wall fell at the Minooka Elementary School. An old fence was uprooted and fell onto a police car at the municipal building.
Two trees were split near Southworth Circle and Townsend Blvd.
A tree was blown down near Washington and 87th Streets.
Wind gusts were measured to 58 mph. Small tree limbs were blown down.
Outflow from thunderstorms produced a measured gust to 65 mph at the Dresden Nuclear Power Station.
Wind gusts were estimated to 70 mph. A ten inch diameter tree limb was snapped from a tree.
Wind gusts were estimated to 70 mph. Tree limbs were blown down.
Wind gusts were estimated to 65 mph.
Wind gusts were estimated to 60 mph at Damen Avenue and Augusta Blvd.
A light pole was blown down near Interstate 57 and 167th Street.
Wind gusts were estimated to 60 mph. Many small tree limbs were blown down.
A 12 to 14 inch diameter tree was blown down near Route 45 and North Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392379, 392380, 392381, 392382, 392523, 392527, 392525, 392528, 392526, 392529, 392531, 392553, 392532, 392533, 392537, 392534, 392535, 392538, 392539, 392540, 392543, 392544, 392545, 392546, 392547, 392548, 392549, 392550, 392551, 392552, 392556, 392554, 392555, 392557.